need to know why is this person, taking both medications,and why is that one medication not working more than the other?
Lipitor (atorvastatin calcium) is a prescription medication used to treat a number of conditions related to heart disease.
Lowering cholesterol in people with high cholesterol (hypercholesterolemia). Lipitor can reduce total cholesterol, LDL ("bad cholesterol"), ApoB cholesterol (another type of "bad" cholesterol), and triglycerides, as well as raise HDL ("good cholesterol").
Lowering triglycerides in people with high triglycerides (hypertriglyceridemia).
Zetia (ezetimibe) is a prescription medication used for treating high cholesterol. It is part of a class of drugs called cholesterol absorption inhibitors.
This medication has been licensed to treat several conditions, such as:
High cholesterol (hypercholesterolemia), used either alone or in combination with other cholesterol medication
Interactions between your selected drugs
atorvastatin ↔ ezetimibe
Applies to: Lipitor (atorvastatin), Zetia (ezetimibe)
MONITOR: Coadministration with ezetimibe may rarely increase the risk of myopathy and serum transaminase elevations associated with HMG-CoA reductase inhibitors (i.e., statins). The mechanism of interaction is unknown. A case report describes two patients whose serum creatine kinase increased after ezetimibe was added to their statin therapy (atorvastatin and fluvastatin, respectively). One of the patients also developed myalgia and tendinopathy, which resolved promptly after withdrawal of both drugs. Statin therapy was subsequently reintroduced at the previous dosage without incident. In the other patient, serum creatine kinase returned to normal within 4 weeks after discontinuation of ezetimibe while the statin was continued. On the contrary, no cases of myopathy or tendinopathy occurred in a study of 33 hypercholesterolemic patients treated with ezetimibe and atorvastatin or simvastatin. There were also no reports of myopathy or significant increases in serum creatine kinase in a study of 32 subjects treated with ezetimibe and fluvastatin. In controlled clinical studies, the incidence of consecutive elevations (greater than 3 times the upper limit of normal) in serum transaminases was 1.3% for patients treated with ezetimibe in combination with a statin versus 0.4% for patients treated with a statin alone. These elevations were generally asymptomatic, not associated with cholestasis, and returned to baseline after discontinuation of therapy or with continued treatment.
MANAGEMENT: Until further information is available, use of a statin in combination with ezetimibe should be approached with caution. Patients should be advised to promptly report to their physician any unexplained muscle pain, tenderness, or weakness, particularly if accompanied by malaise or fever. The drugs should be discontinued if creatine kinase is markedly elevated in the absence of strenuous exercise or if myopathy is otherwise suspected or diagnosed. In addition, liver function tests should be performed at initiation of therapy and according to the recommendations of the HMG-CoA reductase inhibitor.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Dec 2009 • 1 answer
Posted 11 Sep 2010 • 1 answer
Posted 15 Jan 2013 • 2 answers
Posted 8 Mar 2013 • 2 answers
Posted 14 Aug 2015 • 0 answers